It is very common to reach for painkillers such as aspirin to ease a headache or a fever, but if you suffer from a disorder known as aspirin-exacerbated respiratory disease (AERD) taking this medication could actually make you feel much worse. AERD can often be treated easily, it causes breathing issues and is triggered by sensitivity to non-steroidal anti-inflammatory drugs (NSAIDs)
Causes
Things that can make you at risk of AERD include:
• Smoking or being exposed to second-hand smoke as a child
• AERD tends to be more common among people between the ages of 20-50
• Having asthma can increase the risk
• Nasal polyps
Symptoms
There is a range of respiratory issues that can occur for an AERD sufferer. These include:
• Sinus problems and pain
• Stuffy nose and nasal congestions
• Headaches
• Watery eyes
• Sneezing
• Nasal polyps
• Asthma attack
• Wheezing or coughing
• Tightness of the chest
• Dizziness
• Fatigue
• Abdominal cramping
• Nausea
• Some people with AERD also find that alcohol can cause respiratory issues.
Diagnosis
There is no blood test to confirm AERD but your doctor can diagnose you by checking your respiratory reactions and symptoms when taking NSAIDs. They can perform what is known as an ‘aspirin challenge’, this is when they watch you take aspirin and monitor your reaction to it. This is usually undertaken along with a full respiratory assessment (lung spirometry). The aspirin challenge should be avoided if you are pregnant or have heart, liver or kidney disease.
Treatment
There are no known cures for AERD but there are ways to treat and manage it. You may be prescribed inhaled steroids to take daily, nasal steroid sprays or steroid sinus rinses. If you have nasal polyps, you can have injections into the polyps to remove or shrink them. Another possible treatment is aspirin desensitisation. This involves a doctor watching you take small doses of aspirin and increasing the dose over time. When you show a reaction, you will remain on that dose until you are able to manage it with ease. Then the process continues. This has proven successful in up to 90% of cases, although you do need to continue to take the aspirin to maintain the benefit of tolerance to the medication. Don’t forget that taking aspirin regularly can have some side effects, such as gastrointestinal irritation or gastritis, so other medications to reduce this may be necessary.